www.TakeRx.com

www.TakeRx.com



caution with OTC pain relievers

Source: U.S. Food and Drug Administration (FDA)

Here are the most common pain killers available over-the-counter:
-- acetaminophen (Tylenol)
-- aspirin (Bayer, Bufferin, Ecotrin, St. Joseph's)
-- ibuprofen (Advil, Motrin)
-- naproxen (Aleve)
-- acetaminophen/aspirin/caffeine (Excedrin)

Acetaminophen is a safe and effective pain reliever, but taking too much could lead to serious liver damage. The drug is sold under the name acetaminophen and under the name Tylenol, but acetaminophen is also available in many cough and cold products and sleep aids, and is an ingredient in many prescription pain relievers. The Food and Drug Administration (FDA) warns consumers that all over-the-counter pain relievers should be taken with care to avoid serious problems that can occur with misuse.

Acetaminophen can cause liver injury through the production of a toxic metabolite. When more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.

To avoid accidental overdosing, it is very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time.

If you are taking a prescription pain medicine, check with your doctor first before taking OTC acetaminophen because the prescription pain medicine may contain acetaminophen. Acetaminophen is also available in combination with other OTC drug ingredients. So, you need to check the labels of other OTC drug products for the ingredient. In many cases of accidental acetaminophen overdose, it appears that consumers took two or more acetaminophen-containing products at the same time.

Some individuals appear to be more susceptible to acetaminophen-induced liver toxicity than others. Parents should be cautious when giving acetaminophen to children. For example, the infant drop formula is three times more concentrated than the children's suspension. It is important to read drug labels every time you use a drug and to make sure that your child is getting the children's formula and your infant is getting the infants' formula.

Consumers should also know that there is a potential for gastrointestinal bleeding associated with the use of aspirin, ibuprofen and naproxen. Aspirin is sold under names such as Bayer, Bufferin, Ecotrin, and St. Joseph's. Ibuprofen is sold under names such as Advil and Motrin. Naproxen is sold under the name Aleve. There are generic versions available for all of these products, as well.

It is worth noting that aspirin, ibuprofen, and naproxen are known as non-steroidal anti-inflammatory drugs (NSAIDs). For those who take these NSAIDs on a daily or regular basis, the risk of gastrointestinal bleeding is high, particularly for those over 65 years of age or those who take corticosteriods such as prednisone. In addition, consumers should ask health care providers about NSAID use if they have kidney disease or are taking diuretics (fluid pills).





www.takerx.com
2006